Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 185, NWS Aberdeen, SD

September 3, 2012Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 3, 2012, 6:09 PM CDT for Hand County, South Dakota. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2012, 6:09 PM CDT (23:09 UTC)
Expired
Sep 3, 2012, 6:46 PM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hand County, SD

The radar

The Aberdeen radar (KABR), 137 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:10 PM CDTHAIL 1.2518 Sw Wessington, SDHALF DOLLAR SIZED HAIL AND STRONG WINDS. MODERATE HAIL DAMAGE TO CROPS.
Sep 3, 6:15 PM CDTTSTM WND DMG16 Sw Wessington, SDSIGNIFICANT HAIL DAMAGE TO CORN AND BEAN CROPS.
Sep 3, 6:15 PM CDTHAIL 115 Sw Wessington, SDNICKEL TO QUARTER SIZED HAIL AND STORNG WINDS. SEVERAL 4 INCH DIAMETER BRANCHES DOWN. LEAVES STRIPPED FROM CROPS.
Sep 3, 6:30 PM CDTHAIL 0.884 Ene Danforth, SD3 TO 5 MINUTES OF NICKLE TO PEA HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 4:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
2120 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WUUS53 KABR 032309
SVRABR
SDC059-040000-
/O.NEW.KABR.SV.W.0185.120903T2309Z-120904T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
609 PM CDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUNSHINE BIBLE ACADEMY...OR 14 MILES SOUTH OF MILLER...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING LAKE AROUND 615 PM CDT...
  ROSEHILL DAM AROUND 630 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4426 9912 4441 9910 4439 9869 4420 9869
      4419 9871 4419 9874
TIME...MOT...LOC 2309Z 279DEG 25KT 4432 9900
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
2 follow-up statements
355 
WWUS53 KABR 032327
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT MON SEP 3 2012

SDC059-040000-
/O.CON.KABR.SV.W.0185.000000T0000Z-120904T0000Z/
HAND SD-
627 PM CDT MON SEP 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HAND COUNTY UNTIL 700 PM CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SPRING LAKE...OR 16 MILES SOUTH OF MILLER...MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN HAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4424 9893 4440 9894 4439 9869 4420 9869
      4419 9871 4419 9874
TIME...MOT...LOC 2327Z 279DEG 25KT 4430 9883
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
771 
WWUS53 KABR 032346
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT MON SEP 3 2012

SDC059-032356-
/O.CAN.KABR.SV.W.0185.000000T0000Z-120904T0000Z/
HAND SD-
646 PM CDT MON SEP 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 4424 9893 4440 9894 4439 9869 4420 9869
      4419 9871 4419 9874
TIME...MOT...LOC 2346Z 279DEG 25KT 4428 9865

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:32 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 3, 3:32 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT MON SEP 3 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT...AND
AGAIN TUESDAY NIGHT. A FRONTAL BOUNDARY CURRENTLY OVER THE WESTERN
CWA WILL CONTINUE TO PUSH EASTWARD DURING THE EVENING. BEGINNING
TO SEE THE INDICATIONS OF SOME SHOWER DEVELOPMENT ALONG THE FRONT
JUST SOUTH OF THE CWA. INSTABILITY IS NOT OVERLY STRONG...AND
MOISTURE IS PRETTY LIMITED...SO FOR NOW WILL STICK WITH JUST
CHANCE POPS AS PRECIPITATION COVERAGE IS EXPECTED TO BE ISOLATED
TO SCATTERED AT BEST. DECENT SHEAR MAY ALLOW A FEW OF THE STORMS
TO BECOME SEVERE HOWEVER. WEAK HIGH PRESSURE SETTLES IN OVER THE
REGION LATER TONIGHT AND INTO THE DAY TUESDAY BEFORE A SECOND
FRONT APPROACHES AND BRINGS ANOTHER CHANCE FOR PRECIPITATION. BEST
CHANCE FOR THIS LOOKS TO OCCUR OVER THE EASTERN PART OF THE AREA
TUESDAY EVENING. SOMEWHAT BETTER INSTABILITY EXPECTED...BUT
MOISTURE WILL STILL BE LACKING...SO WILL KEEP POPS IN THE CHANCE
CATEGORY. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE
TUESDAY...AND REMAINS DOMINANT THROUGH THE END OF THE SHORT TERM.

WILL SEE FAIRLY WARM TEMPERATURES AGAIN ON TUESDAY...WITH HIGHS
MAINLY IN THE MID 80S TO LOWER 90S. COOLER AIR MOVES IN WITH THE
SURFACE HIGH ON WEDNESDAY...WITH NEAR TO SLIGHTLY BELOW NORMAL
HIGHS IN THE MID TO UPPER 70S EXPECTED.

.LONG TERM...THURSDAY THROUGH MONDAY
EXTENDED PERIOD STARTS OFF A BIT UNSETTLED AS CYCLONIC FLOW ALOFT
IS OVER THE NORTHERN PLAINS. SHORTWAVE ENERGY DIVES SOUTH ACROSS
THE DAKOTAS WITH FAIRLY COOL AIR ALOFT. THERE MAY BE A FEW AREAS
OF INSTABILITY SHOWERS ACROSS THE REGION THURSDAY INTO FRIDAY. 850
MB TEMPS DROP INTO THE SINGLE DIGITS BY FRIDAY AFTERNOON WITH THE
12Z GFS AS LOW AS +5 C ACROSS THE FAR NORTHEAST CWA BY 18Z FRIDAY.
MODELS ARE IN GOOD AGREEMENT IN SHOWING A SURFACE HIGH SETTLING
INTO THE REGION FRIDAY NIGHT/SATURDAY MORNING...AND WITH THE COOL
AIR MASS OVER THE REGION...TEMPS WILL GET FAIRLY CHILLY. CURRENT
FORECAST IS MID 40S IN THE JAMES VALLEY BUT WOULD NOT BE SURPRISED
IF THESE NUMBERS COME DOWN EVEN MORE IN THE COMING DAYS. MODELS
THEN SHOW ANOTHER WARM UP BY THE WEEKEND AND INTO EARLY NEXT WEEK
AS UPPER LEVEL RIDGING ESTABLISHES ITSELF ONCE AGAIN.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. A PASSING
SHOWER IS STILL POSSIBLE NEAR KATY THROUGH MID AFTERNOON SO HAVE
INCLUDED VCSH IN TAF. OTHERWISE...EXPECT SKC OR SCT MID CLOUD THIS
AFTERNOON...BECOMING ALL SKC BY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 3, 3:33 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
333 AM CDT MON SEP 3 2012

SDZ003-015-033>035-045-048-040845-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
333 AM CDT MON SEP 3 2012 /233 AM MDT MON SEP 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER SHOULD REACH THE VERY HIGH CATEGORY THIS AFTERNOON.
MEANWHILE THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER
THE MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-036-037-051-040845-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
333 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STORMS TODAY INTO TONIGHT...HOWEVER THE
MAIN THREATS SHOULD BE LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE STORMS...NON SEVERE...ARE EXPECTED FOR TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TDK

In the hours before

Local storm report, Sep 3, 4:27 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             6 N CANNING             44.48N 100.03W
09/03/2012  E0.75 INCH       HUGHES             SD   PUBLIC

            LOT OF HAIL SLIGHTLY LARGER THAN DIMES...

&&

EVENT NUMBER ABR1200432

KG
Local storm report, Sep 3, 4:55 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
455 PM CDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             1 SW HARROLD            44.51N  99.75W
09/03/2012  E1.00 INCH       HUGHES             SD   PUBLIC

            A FEW QUARTER SIZE STONES A LOT OF SMALLER ONES.

&&

EVENT NUMBER ABR1200433

KG
Local storm report, Sep 3, 5:31 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
531 PM CDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     10 SE IPSWICH           45.34N  98.88W
09/03/2012  M51 MPH          EDMUNDS            SD   TRAINED SPOTTER

            51 MPH WIND

&&

EVENT NUMBER ABR1200434

KG
Local storm report, Sep 3, 5:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
538 PM CDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             6 S HIGHMORE            44.43N  99.44W
09/03/2012  E1.00 INCH       HYDE               SD   EMERGENCY MNGR

            SOME QUARTERS WITH MOSTLY NICKEL AND DIMES.

&&

EVENT NUMBER ABR1200435

KG
Local storm report, Sep 3, 6:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             5 S MILLER DALE COLONY  44.33N  99.11W
09/03/2012  E1.00 INCH       HAND               SD   PUBLIC

            UP TO 1 INCH HAIL 5 WEST OF SUNSHINE BIBLE ACADEMY

&&

EVENT NUMBER ABR1200436

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:18 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully42 min
Sep 3, 4:59 PM CDTSevere Thunderstorm WarningABRHughes, Hyde46 min
Sep 3, 5:03 PM CDTSevere Thunderstorm WarningABREdmunds42 min
Sep 3, 5:24 PM CDTSevere Thunderstorm WarningABRHand, Hyde51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.